Washington, 2006

Wildfire in Washington, August 8 to 11, 2006

August 8 to 11, 2006 · NWS OTX · 1 event in 1 county or zone

The Valley Mill fire, centered four miles north of Springdale, was a human caused fire that burned 460 acres. The fire destroyed 14 out-buildings and 4 residences.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Valley Mill fire, centered four miles north of Springdale, was a human caused fire that burned 460 acres. The fire destroyed 14 out-buildings and 4 residences. Property damage from this event is unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 8, 8:06 AM PST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 8, 8:06 AM PST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
906 AM PDT TUE AUG 8 2006

.SYNOPSIS...AN UPPER LOW HAS MOVED INTO SOUTHERN OREGON. THIS
SYSTEM WILL LIFT NORTHEASTWARD INTO IDAHO AND MONTANA THROUGH
TONIGHT.

&&

.DISCUSSION...
UPDATE FOR THIS AFTERNOON...12Z MODELS RUNS CAME IN WITH NOTICEABLE
INITIALIZATION ERRORS ON THE NAM. VERY NOTICEABLE DIFFERENCES IN
500 MB HEIGHTS ARE NOTED OVER THE PACIFIC AS WELL BETWEEN THE 12Z
GFS AND 12Z NAM. THE GOOD NEWS IS THAT MODEL DISCREPANCIES ARE
SMALL WITH THE UPPER LOW LIFTING FROM SOUTHERN OREGON TO THE SOUTH
OF OUR CWA FOR THE REST OF THE DAY. THE NEW NAM REALLY BOLSTERS
850 MB CONVERGENCE AND DROPS LI VALUES WELL BELOW 0 FOR THE
SOUTHEASTERN PORTION OF THE CWA...SO HAVE INCREASED POPS THERE
ACCORDINGLY. MODELS HAVE ALSO TRENDED WARMER WITH 850 MB
TEMPERATURES OVER MOST OF THE CWA AS WELL...SO HAVE INCREASED THIS
AFTERNOONS HIGHS...ESPECIALLY TO THE SOUTHEAST AS A BRIEF WINDOW
OF DECREASED CLOUD COVER EARLY THIS AFTERNOON SHOULD ALLOW THEIR
TEMPERATURES TO REALLY CLIMB. WILL HAVE TO WAIT FOR THE 12Z
UKMET...CANADIAN...AND ECMWF TO GET A BETTER FEEL FOR MODEL
CONSENSUS FOR THE PERIOD BEYOND TODAY. /FRIES

&&

.AVIATION...11Z IR SATELLITE LOOP SHOWS THAT THE CLOUD TOPS ARE
WARMING WITH THE CLUSTER OF ELEVATED CONVECTION TRACKING NORTHWARD
THROUGH CENTRAL WASHINGTON. ENHANCED VERTICAL MOTION HAS SHIFTED
INTO CENTRAL AND EASTERN OREGON WHERE VIGOROUS CONVECTIVE
DEVELOPMENT IS OCCURRING IN THE VICINITY OF THE ADVANCING UPPER
LEVEL LOW. TAF SITES OVER EASTERN WASHINGTON AND NORTHERN IDAHO WILL
BE IN A REGION OF FAVORABLE SYNOPTIC LIFT FOR MUCH OF THE AFTERNOON
AND EVENING AS THE SLOW MOVING UPPER LOW MOVES NORTHEAST. IT IS
TOUGH TO PIN DOWN A NARROW WINDOW OF CONVECTIVE ACTIVITY SINCE
MULTIPLE STORM CLUSTERS ARE LIKELY THIS AFTERNOON...SO WE HAVE
CARRIED A VICINITY THUNDER FROM AROUND 21Z TO ABOUT 4Z (WHEN THE
AXIS OF INSTABILITY SHIFTS INTO WESTERN MONTANA).   /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        90  58  84  59  86  55 /  20  20   0   0  10  30
COEUR DALENE  90  55  85  53  85  52 /  20  20  10   0  10  30
PULLMAN        87  55  84  52  86  49 /  30  20   0   0  10  30
LEWISTON       94  66  91  64  94  62 /  30  20   0   0  20  30
COLVILLE       90  51  86  50  86  48 /  20  20   0  10  10  40
SANDPOINT      91  52  83  50  83  48 /  30  20  10   0  10  40
KELLOGG        88  52  84  54  88  52 /  30  20  10   0  10  40
MOSES LAKE     90  58  88  59  86  55 /  20  10   0   0  10  20
WENATCHEE      89  63  87  64  83  61 /  20  10   0   0  10  20
OMAK           92  58  87  57  86  55 /  20  10   0   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 11 PM TUESDAY FOR NORTHERN PANHANDLE...
       COEUR DALENE AREA...IDAHO PALOUSE...CENTRAL PANHANDLE
       MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ PERCE
       COUNTIES.
WA...RED FLAG WARNING UNTIL 11 PM TUESDAY FOR NORTHEAST BLUE
       MOUNTAINS...LOWER GARFIELD AND ASOTIN COUNTIES.
     RED FLAG WARNING UNTIL 11 PM TUESDAY FOR WASHINGTON PALOUSE...
       MOSES LAKE AREA...UPPER COLUMBIA BASIN...SPOKANE AREA...
       NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS...WATERVILLE PLATEAU.
&&
Hazardous weather outlook, Aug 8, 11:04 AM PST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1204 PM PDT TUE AUG 8 2006

IDZ001>004-026-027-WAZ031>038-091915-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM
1204 PM PDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
     NORTH IDAHO PANHANDLE...COEUR D ALENE AREA...IDAHO
     PALOUSE...CENTRAL PANHANDLE MOUNTAINS...LEWISTON
     AREA...LEWIS AND SOUTHERN NEZ PERCE COUNTIES...NORTHEAST
     BLUE MOUNTAINS...LOWER GARFIELD AND ASOTIN
     COUNTIES...WASHINGTON PALOUSE...MOSES LAKE AREA...UPPER
     COLUMBIA BASIN...SPOKANE AREA...NORTHEAST
     MOUNTAINS...OKANOGAN HIGHLANDS

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEARFWOTX  /WWUS86 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EVENING. A RED FLAG WARNING WILL CONTINUE THROUGH 11 PM.THE
THREAT OF ABUNDANT LIGHTNING COUPLED WITH THE EXTENDED PERIOD OF
DRY WEATHER HAS PROMPTED THE ISSUANCE OF RED FLAG WARNINGS FOR THE
AREA. IN ADDITION...SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH STRONG WIND GUSTS. SEE THE LATEST STATEMENTS
AND FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

WAZ041>044-091915-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...WENATCHEE...LEAVENWORTH...MAZAMA...
TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...
OROVILLE...WATERVILLE...MANSFIELD
1204 PM PDT TUE AUG 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northeast Mountains

When
August 8, 12:00 PM PST to August 11, 6:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532587.